Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Amarillo, TX

May 30, 2005Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 30, 2005, 6:12 PM CDT for Hartley County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 6:12 PM CDT (23:12 UTC)
Expired
May 30, 2005, 7:04 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 302313
SVRAMA
TXC205-310015-
/O.NEW.KAMA.SV.W.0072.050530T2312Z-050531T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  10 MILES SOUTHEAST OF ROMERO...OR ABOUT 17 MILES EAST OF NARA      
  VISA...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3563 10294 3564 10247 3581 10229 3592 10257

$$

KRAMAR
3 follow-up statements
000 
WWUS54 KAMA 302342
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT MON MAY 30 2005

TXC205-310015-
/O.CON.KAMA.SV.W.0072.000000T0000Z-050531T0015Z/
HARTLEY TX-
642 PM CDT MON MAY 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CENTRAL HARTLEY COUNTY...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL HARTLEY COUNTY...OR ABOUT 18 MILES SOUTHWEST OF
DALHART...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR THE PANHANDLE OF OKLAHOMA.

LAT...LON 3579 10279 3564 10247 3581 10229 3592 10265

$$

KRAMAR
000 
WWUS54 KAMA 302358
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT MON MAY 30 2005

TXC205-310007-
/O.CAN.KAMA.SV.W.0072.000000T0000Z-050531T0015Z/
HARTLEY TX-
657 PM CDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARTLEY COUNTY IS CANCELLED...

AT 657 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR THE PANHANDLE OF OKLAHOMA.

LAT...LON 3579 10279 3564 10247 3581 10229 3592 10265

$$

SLATTERY
000 
WWUS54 KAMA 310004 CCA
SVSAMA

SEVERE WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT MON MAY 30 2005

TXC205-310007-
/O.CAN.KAMA.SV.W.0072.000000T0000Z-050531T0015Z/
HARTLEY TX-
657 PM CDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARTLEY COUNTY IS CANCELLED...

AT 657 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.

LAT...LON 3579 10279 3564 10247 3581 10229 3592 10265

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:20 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 30, 3:20 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON MAY 30 2005

.DISCUSSION...
AMPLE UPPER DISTURBANCE MOVING INTO SOUTHWEST COLORADO WITH AREA OF
LIFT AHEAD IMPINGING ON NORTHEAST NEW MEXICO AND SOUTHEAST
COLORADO. UNLIKE PAST DAYS...SHEAR WILL BE INCREASED...WITH 25 TO
30KT DETECTED AT 500MB ON GRANADA PROFILER...AND 40 TO 45KT
APPARENT ON AZTEC PROFILER HEADING EAST. SURFACE LOW OVER NORTHEAST
NEW MEXICO ALLOWING DECENT UPSLOPE SURFACE FLOW OVER THE FORECAST
AREA.

CAVEAT ON STORMS TODAY WILL BE RESIDUAL EFFECTS OF CLOUD COVER...
ESPECIALLY ACROSS NORTHERN ZONES. TEMPERATURES ONLY NEAR 60 IN
CIMARRON COUNTY...BUT CLOUDS ERODING SLOWLY. THAT SAID...STORMS ARE
FORMING ON THE RATON PASS IN NEW MEXICO AND WILL LIKELY EXHIBIT
ORGANIZED UPDRAFTS AS THE MIDLEVEL FLOW INCREASES AND WILL MOVE EAST
INTO THE FORECAST AREA BY THIS EVENING AIDED BY THE UPPER SYSTEM.
ADDITIONAL STORMS MAY POP UP ACROSS THE FORECAST AREA ALONG
THERMAL/MOISTURE GRADIENTS OR OUTFLOW BOUNDARIES FROM OVERNIGHT
CONVECTION. INITIALLY LARGE HAIL WILL BE THE PRIMARY CONCERN. COULD
SEE MCS DEVELOP FROM THIS CONVECTION TONIGHT...WITH DAMAGING WIND
THREAT INCREASING OVERNIGHT.

SURFACE LOW MAY PULL FRONT SOUTH SLIGHTLY BY TOMORROW AFTERNOON...
WITH GREATEST STORM THREAT IN THE SOUTHEAST...SO ADJUSTED POPS
ACCORDINGLY. CAN NOT RULE OUT PRECIP IN THE NORTHWEST...BUT BY
COMPARISON SHOULD BE LESS OF A THREAT.

WEAK SURFACE HIGH BUILDS IN...WITH ATTENDANT UPSLOPE DEVELOPING
WEDNESDAY...BUT LEE TROUGH REDEVELOPS BY WEDNESDAY EVENING...
RETURNING FLOW TO SOUTHEASTERLY. THEREAFTER...MODELS CONTINUE TO
FORECAST A RETURN TO MORE SPRINGLIKE SOUTHWEST FLOW ALOFT BEGINNING
THURSDAY. DRYLINE/SURFACE TROUGH STORM SCENARIOS WILL BE POSSIBLE
THURSDAY AND AFTER...SO TAILORED BROADBRUSH 20S TO A MORE DIURNALLY
DRIVEN PATTERN.

CANNOT ARGUE WITH EARLIER SHIFTS REGARDING CAPPING CONCERNS WITH
SOUTHWEST FLOW ADVECTING IN VERY WARM TEMPERATURES FROM THE DESERT
SOUTHWEST AND MEXICO. SO DID NOT ALTER INHERITED 10S BEGINNING THE
WEEKEND PERIODS...BUT IF IT BECOMES CLEAR THAT CAPPING WILL BE LESS
OF AN ISSUE...THEN THESE PERIODS MAY NEED TO BE EVALUATED FOR
INTRODUCTION OF PRECIP CHANCES.

ALSO ADJUSTED DEWPOINT GRIDS AND MIN TEMPS...ESPECIALLY SHORT TERM...
TO REFLECT CURRENT VALUES AND TRENDS. IF MCS DEVELOPS TONIGHT AS
FORECAST...DEWPOINTS MAY DECREASE BY 12Z TUESDAY...BUT SHOULD RECOVER
SOME BY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  78  57  80 /  50  30  50  20
BEAVER OK                  57  74  59  78 /  40  30  40  20
BOISE CITY OK              57  73  54  78 /  50  30  40  20
BORGER TX                  58  78  58  82 /  50  30  50  20
BOYS RANCH TX              58  78  57  80 /  50  30  50  20
CANYON TX                  59  79  57  81 /  50  30  50  20
CLARENDON TX               60  80  60  82 /  40  30  50  20
DALHART TX                 57  76  55  80 /  50  30  50  20
GUYMON OK                  58  75  58  79 /  50  30  40  20
HEREFORD TX                59  81  57  83 /  50  20  50  20
LIPSCOMB TX                58  76  59  80 /  40  30  50  20
PAMPA TX                   59  76  59  81 /  50  30  50  20
SHAMROCK TX                59  78  60  83 /  40  30  50  20
WELLINGTON TX              61  80  62  84 /  40  30  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

KRAMAR
Hazardous weather outlook, May 30, 1:00 PM CDT, 5 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 30 2005

OKZ001>003-TXZ001>020-311100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

MID LEVEL WINDS WILL INCREASE AS AN UPPER LEVEL DISTURBANCE MOVING
THROUGH THE CENTRAL ROCKIES APPROACHES THE AREA. THE STRONGER MID
LEVEL WINDS WILL INCREASE WIND SHEAR ACROSS THE PANHANDLES...
ESPECIALLY ACROSS NORTHWEST SECTIONS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE AS THIS INCREASED WIND SHEAR TEAMS UP WITH ABUNDANT LOW
LEVEL MOISTURE. THEREFORE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. HEAVY RAINS FROM SLOW-MOVING THUNDERSTORMS WILL
ALSO POSE A THREAT ESPECIALLY IN THOSE AREAS OF THE WESTERN
PANHANDLES WHICH HAVE ALREADY RECEIVED OVER AN INCH OF RAIN THE PAST
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS AGAIN BEING THE
PRIMARY THREATS.

WESTERLY FLOW WILL PERSIST IN THE MID LEVELS OF THE ATMOSPHERE...
ALLOWING WEAK DISTURBANCES TO MOVE ACROSS THE REGION FROM WEDNESDAY
THROUGH FRIDAY. THUNDERSTORMS WILL MOST LIKELY DEVELOP DURING THE
EARLY AFTERNOON HOURS OVER NORTHEASTERN NEW MEXICO AND EASTERN
COLORADO...AND THEN MOVE INTO THE PANHANDLES DURING THE LATE
AFTERNOON AND NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES ARE ENCOURAGED TO STAY ALERT CONCERNING
THE POTENTIAL FOR SEVERE WEATHER THROUGH TUESDAY...AND BE PREPARED
FOR ACTIVATION SHOULD HAZARDOUS WEATHER BECOME LIKELY.

GOEHRING

In the hours before

Special weather statement, May 30, 3:13 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT MON MAY 30 2005

TXZ007-008-012-013-302115-
CARSON TX-HUTCHINSON TX-MOORE TX-POTTER TX-
313 PM CDT MON MAY 30 2005

...STRONG THUNDERSTORMS IN THE CENTRAL TEXAS PANHANDLE...

STRONG THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST AT 5 MILES AN
HOUR THROUGH THE CENTRAL TEXAS PANHANDLE. LAKE MEREDITH...
FRITCH...BORGER...PANHANDLE AND WHITE DEER ARE A FEW LOCATIONS THAT
WILL BE AFFECTED BY THE STORMS THIS AFTERNOON.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

GOEHRING
Special weather statement, May 30, 5:38 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT MON MAY 30 2005

TXZ011-302330-
OLDHAM TX-
538 PM CDT MON MAY 30 2005

...STRONG THUNDERSTORM IN OLDHAM COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF ADRIAN AT 538
PM CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.